Maryland, 2004

Lightning Strikes in Maryland, August 10, 2004

August 10, 2004 · NWS LWX · 3 events in 2 counties and zones

3 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 10, 1:15 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 10, 1:15 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
215 PM EDT TUE AUG 10 2004

.SHORT-TERM (TONIGHT-WED)

WEAK S/W FCST TO SKIRT FAR NRN AREAS THIS EVENING AND COULD RESULT
IN A FEW STORMS MAINLY NRN ZONES. ELSEWHERE ANY CONVECTION SHOULD BE
ISOLATED AND MAINLY TIED TO THE DIURNAL HEATING CYCLE. PATCHY LIGHT
FOG (2-4SM VIS) AND DO NOT THINK IT WILL BE WIDESPREAD ENOUGH TO
MENTION IT.

WED...MIDWEST CDFNT EDGES CLOSER TO THE AREA. BOTH 12Z ETA/GFS
SUGGEST BEST CVRG EAST OF THE MTNS.

ROSA

.LONG TERM (WED NGT-TUE)

ID HV TO SAY THAT THE MAIN WORD FOR AT SOME OF THE FCST PD IS
UNCERTAINTY. XTND BEGINS W/ INCRSG CLDS AS FNT APRCHS MID ATLC AND
THEN GETS CAUGHT UP IN PARALLEL-FLOWING JET. W/ THIS BNDRY OVRHD WL
BE CONTINUING THE CHC POPS WED NGT-FRI...BUT DCRSG THE POPS DURG FRI
AS THE FNT (HOPEFULLY) CLRS THE CST. W/ XTNSV CDL CVR HIGH TEMPS WL
BE A FEW DEGS BLO NRML.

ATTM WL STAY OPTIMISTIC W/ THE FCST FOR THE WKND W/ HIGH PRES BLDG IN
PUSHING FNT OUT TO SEA. FNT NOT LUKG TO PUSH TOO FAR S..AND BY LATE
SUN IT MAY BEGIN BEING INFLUENCED BY BONNIE AS IT MVS INTO THE NRN
GULFMEX. AS IT IS SO FAR OUT TIMEWISE ILL BE LVG MON DRY...BUT THIS
COULD CHG.

AT LONGEST RNG MDLS IMPLY REMNANTS OF BONNIE WL BE GETTING KICKED NE
OF THE CWA AS A SHRT WV MVS THRU THE UPPER FLOW. CLRG SKIES..NO POPS.

IN A WX FACTOID I DID A SEARCH ON HIGH TEMPS AT DC DURG THE LAST 3
SUMMERS (6/02-8/04). 23 OF 25 HIGH TEMPS OCCURRED IN 02...2 IN
03...NONE IN 04 (SO FAR). FOR BWI ALL 25 ARE FM 02. 92 HAS BEEN
THE HIGHEST TEMP AT BOTH DC AND BALT SO FAR THIS SUMMER...AND NOT
XPCTG TO SEE THAT ECLIPSED DURG THE NEXT WK.

WOODY

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 10, 9:01 AM EST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1001 AM EDT TUE AUG 10 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-111030-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1001 AM EDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK
OF SEVERE STORMS FOR NORTHERN AND WESTERN MARYLAND...THE EASTERN WEST
VIRGINIA PANHANDLE...NORTHERN VIRGINIA AND THE WASHINGTON AND
BALTIMORE METRO AREAS. INCREASING HUMIDITY WILL FUEL SCATTERED
AFTERNOON THUNDERSTORMS. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS AND PERHAPS SOME HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

ROSA

The radar

The Sterling radar (KLWX), 79 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

3 lightning. Local standard time, as filed.

Lightning, Anne Arundel

When
August 10, 3:42 PM EST
Where
Anne Arundel County, Glen Burnie
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Lightning sparked a house fire.

Lightning, Howard

When
August 10, 3:44 PM EST
Where
Howard County, Hanover
Property damage
$55,000
Reported by
NEWSPAPER
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

Lightning sparked a house fire.

Lightning, Anne Arundel

When
August 10, 3:58 PM EST
Where
Anne Arundel County, Glen Burnie
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

A garage was struck by lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421713, 5421712, 5421714.